JOURNAL ARTICLE
REVIEW

Hyperammonemic coma after craniotomy: Hepatic encephalopathy from upper gastrointestinal hemorrhage or valproate side effect?: Case report and literature review

Xiaopeng Guo, Junji Wei, Lu Gao, Bing Xing, Zhiqin Xu
Medicine (Baltimore) 2017, 96 (15): e6588
28403092

RATIONALE: Postoperative coma is not uncommon in patients after craniotomy. It generally presents as mental state changes and is usually caused by intracranial hematoma, brain edema, or swelling. Hyperammonemia can also result in postoperative coma; however, it is rarely recognized as a potential cause in coma patients. Hyperammonemic coma is determined through a complicated differential diagnosis, and although it can also be induced as a side effect of valproate (VPA), this cause is frequently unrecognized or confused with upper gastrointestinal hemorrhage (UGH)-induced hepatic encephalopathy. We herein present a case of valproate-induced hyperammonemic encephalopathy (VHE) to illustrate the rarity of such cases and emphasize the importance of correct diagnosis and proper treatment.

PATIENT CONCERNS AND DIAGNOSES: A 61-year-old woman with meningioma was admitted into our hospital. Radical resection of the tumor was performed, and the patient recovered well as expected. After administration of valproate for 7 days, the patient was suddenly found in a deep coma, and her mental state deteriorated rapidly. The diagnoses of hepatic encephalopathy was confirmed. However, whether it origins from upper gastrointestinal hemorrhage or valproate side effect is uncertain.

INTERVENTIONS AND OUTCOMES: The patient's condition fluctuated without improvement during the subsequent 3 days under the treatment of reducing ammonia. With the discontinuation of valproate treatment, the patient regained complete consciousness within 48 hours, and her blood ammonia decreased to the normal range within 4 days.

LESSONS SUBSECTIONS: VHE is a rare but serious complication in patients after craniotomy and is diagnosed by mental state changes and elevated blood ammonia. Thus, the regular perioperative administration of VPA, which is frequently neglected as a cause of VHE, should be emphasized. In addition, excluding UGH prior to providing a diagnosis and immediately discontinuing VPA administration are recommended.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
28403092
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"